Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS Tallahassee, FL

March 12, 2002Lafayette County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 12, 2002, 7:14 PM EST for Lafayette County, Florida. It was in force for 14 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2002, 7:14 PM EST (00:14 UTC)
Expired
Mar 26, 2002, 4:15 PM EST
In force
14 days
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Lafayette County, FL

The radar

The Tallahassee radar (KTLH), 65 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 5:30 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2002-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2002-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -463 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-463 m²/s²
0-3 km storm-relative helicity
-416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 130014
SVRTLH
FLC067-130045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
713 PM EST TUE MAR 12 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN FLORIDA

* UNTIL 745 PM EST...

* AT 713 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 8 MILES SOUTHWEST OF
  BUCKVILLE...OR ABOUT 11 MILES EAST OF PERRY...MOVING NORTHEAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUCKVILLE...COOKS HAMMOCK BY 715 PM EST...
  DAY...MAYO BY 720 PM EST...
  MIDWAY BY 725 PM EST...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE
LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.


LAT...LON 3025 8337 2985 8336 2986 8291 3025 8327

.END

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 1:45 PM EST, 5 hours 29 minutes earlier.

Area forecast discussion, Mar 12, 1:45 PM EST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
145 PM EST TUE MAR 12 2002

SYNOPSIS: LATEST WATER VAPOR IMAGERY SHOWS POTENT UPPER TROUGH
OVER LOWER MS VALLEY W/ H5 CENTER MOVING ESE INTO SW MS. SURFACE LOW
NEAR MSY W/ WARM FRONT ENE INTO CENTRAL SC. WIDESPREAD BAND OF
ACTIVE CONVECTION CONTINUES TO DEVELOP AHEAD OF THE UPPER LOW, AIDED
BY UPPER DIVERGENCE ALOFT. REGIONAL 88DS SHOW ISOLATED SEVERE TSTMS
RAPIDLY DEVELOPING OVER SE AL AHEAD OF CONVECTIVE BAND, WHICH IS
ACQUIRING LINE ECHO WAVE PATTERN CHARACTERISTICS. ISOLATED DAMAGING
WINDS AND LARGE HAIL THREAT WILL CONTINUE THRU THE AFTN AS THESE
TSTMS MOVE THRU THE PANHANDLE & SE AL. OTHERWISE, WARM & MOIST SLY
FLOW IN WARM SECTOR W/ TEMPS IN THE 70S.

MODELS/FCST: UPPER TROUGH OVER GULF COAST STATES PROGGED TO MOVE EWD
TONIGHT W/ COLD CORE CENTER PASSING OVER FL ZONES. AVN MORE ROBUST
THAN ETA/NGM W/ THIS FEATURE. TROUGH EXITS THE SERN U.S. COAST WED,
REPLACED BY SHORTWAVE RIDGE. A WEAK SHORTWAVE TROUGH OVER NRN MEXICO
MOVES NEWD INTO LOWER TN VALLEY THU NIGHT, BUT SHOULD HAVE NO IMPACT
ON OUR CWFA. SURFACE LOW & FRONT FROM MS INTO GULF MOVES EWD INTO
WRN ZONES THIS EVE & EXITS THE ERN ZONES BY WED AM W/ ASSOCIATED
PCPN ENDING FROM W TO E. MODELS SHOW WRAP-AROUND MOISTURE LIFTING
NEWD AWAY FROM CWFA & CLOUDS DECREASING WED. WEAK HIGH PRESSURE
RIDGE SETTLES OVER THE GULF WED NIGHT & SHIFTS EWD THU W/ LIGHT SLY
FLOW.

FOR POPS TONIGHT, WILL GO W/ LIKELY TO CATEGORICAL, BASED ON RADAR
TRENDS. NIL POPS FOR REMAINDER OF SHORT-TERM PERIOD. A BLEND OF
NGM/AVN MOS GUIDANCE TEMPS PREFERRED.

EXTENDED (SAT-TUE): PROGRESSIVE ZONAL PATTERN W/ PACIFIC FRONT
DROPPING INTO CNTRL GA/AL SAT, STALLING SAT NIGHT, THEN LIFTING
N AS WARM FRONT SUN AS POTENT UPPER SYSTEM EJECTS NEWD FROM PLAINS
INTO GREAT LAKES MON. WILL INTRODUCE SLIGHT CHANCE OF SHOWERS FOR
AL/GA ZONES SUN. COLD FRONT SWEEPS EWD THRU THE CWFA MON-MON NIGHT
W/ WEAK HIGH PRESSURE RETURNING TUE. TEMPS WILL AVERAGE 5-10 DEGREES
ABOVE NORMAL.

MARINE: NO HIGHLIGHTS. BORDERLINE SCEC CONDITIONS TONIGHT AS LOW
AND WEAK COLD FRONT PASS THRU LOCAL WATERS & WIND SHIFT TO W/NW.
WLY WINDS WED BECOME LIGHT & VARIABLE WED NIGHT. WINDS BECOME SLY
THU & CONTINUE INTO THE UPCOMING WEEKEND.

FIRE WEATHER: NO CONCERNS.

PRELIM NUMBERS:
TLH 055/075 048/079 8000
PFN 057/070 053/075 7000
DHN 054/073 051/077 7000
ABY 055/072 050/078 8000
VLD 057/075 050/080 8000=

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

MAJ

In the hours before

Special weather statement, Mar 12, 6:00 PM EST, 1 hour 14 minutes before
FLZ015>019-027>029-034-GAZ127>131-145>148-156>161-130400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 PM EST TUE MAR 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
EFFECTIVE UNTIL 1100 PM EST TUESDAY EVENING.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...DECATUR...TERRELL...MITCHELL...GRADY...LEE...WORTH...
COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN HILL...
IRWIN...BERRIEN...LANIER...AND LOWNDES. THIS DOES INCLUDE VALDOSTA.

IN FLORIDA...GADSDEN...FRANKLIN...LEON...WAKULLA...JEFFERSON...
MADISON...TAYLOR...DIXIE...AND LAFAYETTE. THIS DOES INCLUDE
TALLAHASSEE.

STRONG TO SEVERE THUNDERSTORMS WILL PUSH ACROSS THE AREA THIS
EVENING AHDEAD OF A STRONG COLD FRONT.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

7-TREXLER

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.